Heavy Rain, Cass
- When
- August 17, 6:00 AM CST to August 18, 6:00 AM CST
- Where
- Cass County, 1.73 mi NE of Atlantic
- Reported by
- COOP Observer
- Coordinates
- 41.420, -95.000
Coop observer recorded heavy rainfall of 2.36 inches over the last 24 hours.
An upper level trough was pivoting across the Northern Plains and the Canadian Plains August 17th, with a surface low reflection dragging a cold front through the Dakotas and northern Minnesota. The aforementioned cold front triggered widespread storms during the afternoon hours of the 17th, slowly propagating eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level trough was pivoting across the Northern Plains and the Canadian Plains August 17th, with a surface low reflection dragging a cold front through the Dakotas and northern Minnesota. The aforementioned cold front triggered widespread storms during the afternoon hours of the 17th, slowly propagating eastward. By late evening, a portion of the line of storms formed into an organized linear convective system, with bowing segments, that entered northwest Iowa. Through the overnight hours, the system continued to move across Iowa from northwest to southeast, slowly losing its overall organization and threat for damaging winds. Even though it lost overall strength, with MUCAPE values in excess of 2000 J/kg, precipitable water values in excess of 1.7 inches, and strong low level moisture influx, efficient and heavy rainfall continued as it moved across the state. Many areas received between 2 and 3 inches, with the majority of it falling in around 90 minutes or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 17, 2:53 AM CST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 353 AM CDT Sat Aug 17 2019 .DISCUSSION.../Today through Friday/ Issued at 353 AM CDT Sat Aug 17 2019 .Short Term /Today through Sunday/... Confidence: Medium Main concerns this period will be convective chances along with severe weather. Large MCS over northeast Kansas/northern MO still expected to brush southern Iowa through the mid morning hours. Various CAMS suggest some rain/iso thunder north to about the I80 corridor between 09 and 14z. The ERSL HRRR is the most aggressive in bringing the system farther north early today. Current forecast short-term trends indicate that the H850 low level jet of 30 to 45kts will carry the system a bit north into southern Iowa where the northern edge of the MCS will encounter an area of drier air. This should help to limit the amount of instability as morning arrives. With the expected cloud cover to linger into the late morning hours, little if any heating will take place until the afternoon hours. During the afternoon hours, south to southwest flow from the surface to mid levels will increase. Temperatures will recover into the lower 80s over most of the area. By late afternoon, the NAM forecasts instability quickly increasing with MLCAPE reaching 1500 to near 4500 J/kg from central to southwest Iowa by 00z. At that time, most of the models have the old outflow boundary yet across northern Missouri, so despite the favorable instability, there may initially not be much of a trigger for convection to develop. For now, have left some PoP in the late afternoon over the south with the anticipation that some convection is possible from 21 to 00z as another wave approaches from the southwest. Of the synoptic models, the Euro is faster with development in the late afternoon hours while the GFS/NAM are holding off until warm air advection and low level jet begins to increase from 03 to 12z. As the evening continues, a cool front/low from the Northern Plains is expected to track southeast and increase convection from the Dakotas to northwest Iowa. While 0-6km bulk shear remains respectful over most of our area through 06z (40 to 45 kts), a maximum of shear over the Dakotas of 45 to 55 kts is forecast through 06z and then spread southeast across our northeast third through 12z. The NAM continues with strong instability overnight with a widespread area of MLCAPE reaching 3000 to 5000 j/kg through 06z over the area of +3000 j/kg over the southwest through 12z. The most likely period of stronger storms appears to be from mid to late evening into the overnight hours. Most of the area remains in a Slight Risk for today/tonight with the far northwest corner of Iowa in an Enhanced Risk. There remains some uncertainty regarding the timing of development over the south early in the evening; though the south/southeast are in an area of greater directional wind shear/warm air advection both in the evening and overnight hours. This will support supercell development and the potential for rather large hail. The northwest is generally more unidirectional and wind will be a greater threat if the MCS expected to develop over the Dakotas can continue to track southeast along the edge of the higher instability gradient overnight. With the potential for supercells in the south and a possible longer lived MCS tracking southeast from the Dakotas into northern Iowa, a few tornados will also be possible. PWATs will increase to about 1.75 inches later today into tonight over the region with some pooling along boundaries. Warm cloud depths are also favorable for efficient rainfall. Currently, WPC has put the region in a slight risk of excessive rainfall. With the expected mesoscale and synoptic forcing, a few areas may see 1 to 3 inch rainfall totals through Sunday morning. Overnight lows tonight will drop into the lower 60s north to the upper 60s southeast. By Sunday some residual showers and thunderstorms may linger in the morning hours east/southeast and then redevelop in the afternoon hours with. a marginal risk of a few severe storms southeast. Highs will reach the lower 80s north to the mid 80s south. .Long Term /Sunday Night through Friday/... Confidence: Medium to High The system will finally pull east into Monday morning. High pressure will track east into the region with dry conditions expected through Monday night. A trough over the Northern Plains will increase chances for thunderstorms Tuesday as warm air advection and instability return along the boundary. Another MCS is forecast Tuesday night into Wednesday near or just south of Iowa. With southerly flow returning into early next week, high temperatures and heat indices will ratchet higher. Monday and Tuesday will see highs in the upper 80s to lower 90s with heat indices in the 90 to 95 F range. High pressure will build back into the region for Wednesday into Thursday with two very pleasant days expected. A return to more southerly flow by Friday will bring back warmer air and a chance for some thunderstorms near our area. && .AVIATION.../For the 06Z TAFS through 06Z Saturday night/ Issued at 1145 PM CDT Fri Aug 16 2019 Near term concern over the next 12 hours will be the cluster of rain showers and thunderstorms traveling across the central Plains, expected to clip southern Iowa. Main impact will be to OTM in the near term with low-end MVFR CIGs. A few storms may get close to DSM but not enough confidence to put in TAF, thus will stick with VCSH there. This cluster will move out by late morning. Another round of thunderstorms, some rather robust, late Saturday Night. Exact impacts to terminals uncertain at this point, so will stick mainly to VCSH or VCTS at most sites for the end of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...REV AVIATION...Krull
Hazardous Weather Outlook National Weather Service Des Moines IA 514 AM CDT Sat Aug 17 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-181015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 514 AM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Strong to severe storms are possible late this afternoon and into the evening hours. The severe threats include large hail, damaging winds, and even a few tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated storms are possible Sunday night into Monday and again on Tuesday. The severe weather risk is low. Hot and humid conditions return to the state on Monday and Tuesday where heat index values look to top 100 degrees. .SPOTTER INFORMATION STATEMENT... Spotters are likely to be needed this afternoon and tonight. KLP
The national radar mosaic for the moment the first event began.
27 heavy rain. Local standard time, as filed.
Coop observer recorded heavy rainfall of 2.36 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.05 inches over the last 24 hours.
Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.90 inches over the last 24 hours.
Trained spotter, via social media, reported heavy rainfall of 3.43 inches. Beginning and ending times estimated from radar.
Mesonet station recorded heavy rainfall of 2.77 inches. Beginning and ending times estimated from radar.
Mesonet station recorded heavy rainfall of 2.50 inches. Beginning time estimated from radar.
Public reported heavy rainfall of 2.6 inches from the home weather station. Beginning time estimated from radar.
Trained spotter reported heavy rainfall of 2.1 inches roughly between 3am and 6am local time.
Public reported heavy rainfall of 2.00 inches. Beginning and ending times estimated from radar.
Public reported heavy rainfall of 2.15 inches. Beginning time estimated from radar.
Mesonet station recorded heavy rainfall of 2.07 inches. Beginning time estimated from radar.
Public reported heavy rainfall of 2.25 inches. Beginning time estimated from radar.
Public reported heavy rainfall of 2.10 inches. Beginning time estimated from radar.
Mesonet station recorded heavy rainfall of 2.17 inches. Beginning time estimated from radar.
Trained spotter reported heavy rainfall of 2.52 inches. Beginning and ending times estimated from radar.
Public reported heavy rainfall of 2.25 inches. Beginning and ending times estimated from radar.
Mesonet station recorded heavy rainfall of 2.49 inches. Beginning time estimated from radar.
Des Moines International Airport ASOS recorded heavy rainfall of 1.97 inches. Beginning time estimated from radar.
Mesonet station recorded heavy rainfall of 2.49 inches. Beginning time estimated from radar.
CoCoRaHS observer reported heavy rainfall of 1.04 inches in 30 minutes.
Mesonet station recorded heavy rainfall of 2.03 inches. Beginning time estimated from radar.
Mesonet station recorded heavy rainfall of 2.11 inches. Beginning and ending times estimated from radar.
Trained spotter reported heavy rainfall of 2.15 inches. Beginning time estimated from radar.
Trained spotter reported heavy rainfall of 2.10 inches. Beginning and ending times estimated from radar.
Mesonet station recorded heavy rainfall of 2.1 inches. Beginning time estimated from radar.
Mesonet station recorded heavy rainfall of 2.22 inches. Beginning and ending times estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846106, 846109, 846111, 846117, 846125, 846128, 846112, 846119, 846142, 846131, 846123, 846115, 846120, 846122, 846105, 846145, 846133, 846102, 846104, 846108, 846098, 846113, 846135, 846100, 846139, 846114, 846137.